What Are the Basics of Clostridium Difficile Colitis?

What is clostridium difficile colitis?

Clostridium difficile colitis can also be called C. difficile colitis, pseudomembranous colitis and antibiotic-associated colitis.

It is an inflammation of the colon. When Clostridium difficile (C. diff), a type of bacteria, overgrows, the disease occurs. The overgrowth is often relative to use of antibiotics.

Older people who are taking antibiotics and live in health care facilities are more likely to get the disease.

 

What is clostridium difficile?

Clostridium difficile, or C. diff is a type of bacteria.

In most cases, there is a natural balance of various bacteria in your colon. When you take antibiotics, the drugs can fight back a bacterial infection. However, it can also affect the balance adversely that it often triggers overgrowth of C. diff. C. diff can produce substances and do harm to your colon.

C. diff is everywhere. It can often be found in health care facilities like hospitals.

To find out whether you have C. diff infection, you need to take some stool tests. X-rays and CT scans sometimes are also needed.

 

What are the symptoms of colitis difficile infection?

If you have C. diff infection, you may have several signs and symptoms according to the severity of your condition.

Firstly, you may have watery diarrhea that makes you go to bathroom many times a day. Besides, the diarrhea tend to have strong and stinky smell.

If the infection is mild, you may also have diarrhea and cramp in your belly.

In serious infections, you may have symptoms including:

  • Bloody diarrhea that happens more than 10 times per day
  • Fever
  • Nausea
  • Serious cramps
  • Dehydration
  • Weight loss

 

What are the symptoms of clostridium difficile colitis?

Signs and symptoms include:

  • Watery diarrhea, sometimes even bloody
  • Pain, tenderness and cramps in the belly
  • Pus in the stool
  • Nausea
  • Fever
  • Dehydration

These symptoms may occur one or days after you start taking antibiotics. Sometimes they happen several weeks after you stop taking antibiotics.

 

What are the causes of C. diff colitis?

C. diff colitis appears if C. difficile overgrows in the colon.

Antibiotics can upset the balance of various bacteria in your colon, then C. difficile grows fast because some other bacteria cannot suppress it. It produces poisonous materials in your body, leading to damage to the colon.

Some antibiotics are more likely to trigger C. diff colitis, such as:

  • Fluoroquinolones
  • Penicillins
  • Clindamycin
  • Cephalosporins

Other factors can also be the causes:

  • Chemotherapy drugs
  • Diet changes
  • Other diseases that affect your colon

 

What are the treatments for C. diff colitis?

To treat the disease, your doctor may ask you to stop the antibiotics or other drugs that trigger your symptoms.

Instead, you will be prescribed antibiotics that are effective to treat C. difficile. Normal “good” bacteria can grow back later.

Besides, you may have fecal microbial transplantation. If you have serious symptoms, your doctor may give you a transplant of stool from a healthy donor. Then the balance of bacteria in your colon can be restored.

 

Key words: clostridium difficile colitis; c diff colitis; colitis difficile; difficile colitis; c diff colitis symptoms; c difficile colitis symptoms; colitis difficile symptoms; clostridium difficile colitis symptoms; symptoms clostridium difficile colitis; causes c diff colitis; c diff colitis treatment

* The Content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition.